Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS State College, PA

April 9, 2001Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2001, 4:32 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 73 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 4:32 PM EDT (20:32 UTC)
Expired
Apr 9, 2001, 5:45 PM EDT
In force
73 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cambria County, PA, Clearfield County, PA

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:56 PM EDTThunderstorm Wind 50 EBarnesboro, PATrees were down.
Apr 9, 5:20 PM EDTThunderstorm Wind 50 EJohnstown, PATrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr
Apr 9, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS51 KCTP 092033
SVRCTP
PAC021-033-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN PENNSYLVANIA
  CLEARFIELD COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF BARNESBORO...OR 10 MILES
  SOUTH OF PUNXSUTAWNEY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HASTINGS AND PATTON AT 450 PM.
  LORETTO AND CRESSON AT 455 PM.
  HOUTZDALE AT 505 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.  THIS STORM HAS A HISTORY OF 
PRODUCING LARGE HAIL.

A SECOND STORM WILL MOVE ACROSS NORTHERN CLEARFIELD COUNTY.
$$
GRUMM

LAT...LON 4090 7891 4071 7896 4044 7859 4101 7824

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:30 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 1:30 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT MON APR 9 2001

...WORK ZONES BY 330 PM...

...ZONES BY 350 PM...

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.

FOR MONDAY...WILL PUT CHC SHOWERS IN.

...DISC...

...SHORT TERM...

FRONT TO LINGER NEARBY INTO TUE. SW PART OF CWA OF CONCERN...AS FFG
ABOUT .5/HR...AND THIS THIS AREA HAS HAD SOME HEAVY STORMS LAST 2
MORNINGS...AND OUTLOOKED FOR HEAVY RAIN. PIT 12Z SOUNDING QUITE
UNSTABLE GIVEN TIME OF DAY. WILL HOLD OFF ON WATCH NOW...AS BANDS MORE
N/S THAN E/W...AND IT WILL RAIN FOR DAYS...BUT WILL KEEP AN EYE ON
IT.

ANYWAY...WORSE ACTIVITY LIKELY INTO EARLY EVENING S PA...THEN
JUST A CHC OF A SHOWER/STORM OVERNIGHT AND MOST OF TUE. MORE
WIDESPREAD ACTIVITY POSSIBLE LATE TUE/EARLY WED AM...MAINLY SW PART
OF CWA.

MUCH OF WED MAY NOT BE BAD...AS TWO WARM FRONTS SET UP...ONE WELL TO
THE SOUTH...AND ANOTHER TO THE N...AND UPPER LEVEL RIDGING TAKES
HOLD.

...LONG TERM...

WED STILL LOOKS TO BE THE BEST CHC FOR DRY WX THIS WEEK...IN THIS
ABNORMALLY WET/MILD PATTERN. DOUBLE WARM FRONT LIKELY ON WED...AS
MENTIONED ABOVE. INTENSE STORM PULLS TO THE NE...AND MORE ACTION
INTO THE WEEKEND...AT LEAST SHOWERS.

SPS FOR CONVECTIVE OUTLOOK WESTERN HALF OF CWA.

.CTP...SEVERE WATCH UNTIL 5 PM...WESTERN PART OF CWA.

MARTIN

In the hours before

Special weather statement, Apr 9, 11:01 AM EDT, 5 hours 31 minutes before
PAZ004-005-010-017-024-025-033-034-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM FOR PORTIONS
OF CENTRAL PENNSYLVANIA...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...WARREN...MCKEAN...ELK...CLEARFIELD...CAMBRIA...BLAIR...
SOMERSET AND BEDFORD.

A STRONG LINE OF THUNDERSTORMS IS MOVING ACROSS OHIO TOWARD
PENNSYLVANIA. THIS LINE WILL BE MOVING INTO THE WARM...MOIST AND
UNSTABLE AIR MASS OVER CENTRAL PENNSYLVANIA. THERE ARE VERY STRONG
WINDS BLOWING AT HIGH LEVELS OVER THE NORTHEASTERN UNITED STATES AND
DURING THUNDERSTORMS THESE WINDS MAY BE BROUGHT DOWN TO GROUND
LEVEL. AS A RESULT THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS
ACROSS PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON. ALTHOUGH A
FEW THUNDERSTORMS MAY DEVELOP AHEAD OF THE LINE...THE GREATEST
THREAT OF STRONG DAMAGING WINDS AND LARGE HAIL WILL OCCUR WITH THE
LINE WHICH WILL BE ARRIVING IN WARREN BETWEEN 130 PM AND 2 PM. THE
LINE SHOULD STRETCH FROM BRADFORD TO JOHNSTOWN AROUND 2 PM AND MOVE
EAST FROM THERE.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

HEAD
Special weather statement, Apr 9, 2:09 PM EDT, 2 hours 23 minutes before
PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-100030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR A LARGE
PORTION OF CENTRAL PENNSYLVANIA...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES... POTTER...TIOGA...CAMERON...CLINTON...LYCOMING...
SULLIVAN...CENTRE...UNION...SNYDER...NORTHUMBERLAND...MONTOUR...
COLUMBIA...SCHUYLKILL...PERRY...DAUPHIN...LEBANON...HUNTINGDON...
MIFFLIN...JUNIATA...FULTON...FRANKLIN...ADAMS...YORK...AND
LANCASTER.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY THIS EVENING. THE
STORMS WILL BE NEAR A WILLIAMSPORT...TO STATE COLLEGE TO ALTOONA
LINE BY 4 PM...AND NEAR HARRISBURG AND YORK BY 6 PM. STRONG...GUSTY
WINDS AND HAIL WILL ACCOMPANY THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

MSE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren51 min
Apr 9, 2:06 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter54 min
Apr 9, 4:18 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren57 min
Apr 9, 5:05 PM EDTTornado WarningCTPCambria25 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningCTPBlair79 min
Apr 9, 5:32 PM EDTSevere Thunderstorm WarningCTPPotter73 min
Apr 9, 5:39 PM EDTSevere Thunderstorm WarningCTPTioga66 min
Apr 9, 5:44 PM EDTSevere Thunderstorm WarningCTPHuntingdon61 min
Apr 9, 5:47 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Apr 9, 5:54 PM EDTSevere Thunderstorm WarningCTPCentre36 min
Apr 9, 5:56 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin79 min
Apr 9, 6:26 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan49 min
Apr 9, 6:27 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningCTPSomerset45 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin73 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton73 min
Apr 9, 7:06 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland69 min
Apr 9, 7:08 PM EDTSevere Thunderstorm WarningCTPAdams, York97 min
Apr 9, 7:25 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill80 min
Apr 9, 7:28 PM EDTSevere Thunderstorm WarningCTPLancaster62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.